Alert archive / Arizona / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 18, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 16, 2017, 8:41 PM MST for Gila County, Yavapai County, Arizona. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 16, 2017, 8:41 PM MST (03:41 UTC)
- Expired
- Jul 16, 2017, 9:15 PM MST
- In force
- 34 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Gila County, AZ, Yavapai County, AZ
The radar
The Flagstaff radar (KFSX), 67 km from the middle of the area, began a volume at 03:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 3.7 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 629 J/kg
- Mixed-layer CIN
- -116 J/kg
- Mixed-layer LCL
- 2295 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
113
WUUS55 KFGZ 170341
SVRFGZ
AZC007-025-170415-
/O.NEW.KFGZ.SV.W.0018.170717T0341Z-170717T0415Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Flagstaff AZ
841 PM MST SUN JUL 16 2017
The National Weather Service in Flagstaff has issued a
* Severe Thunderstorm Warning for...
Gila County in east central Arizona...
Yavapai County in west central Arizona...
* Until 915 PM MST
* At 840 PM MST, severe thunderstorms were located along a line
extending from 10 miles southwest of Childs Power Plant to near
Rye, moving south at 35 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Jakes Corner, Horseshoe Reservoir, Rye and Deer Creek.
This includes the following highways...
State Route 188 between mile markers 267 and 276.
State Route 87 southbound between mile markers 241 and 246.
State Route 87 between mile markers 230 and 245.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3397 11141 3401 11143 3400 11150 3400 11174
3402 11185 3434 11187 3415 11129 3391 11128
TIME...MOT...LOC 0340Z 354DEG 32KT 3422 11179 3408 11139
HAIL...0.75IN
WIND...60MPH
$$
JJ1 follow-up statement
543
WWUS55 KFGZ 170403
SVSFGZ
Severe Weather Statement
National Weather Service Flagstaff AZ
903 PM MST SUN JUL 16 2017
AZC007-025-170415-
/O.CON.KFGZ.SV.W.0018.000000T0000Z-170717T0415Z/
Gila-Yavapai-
903 PM MST SUN JUL 16 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM MST
FOR GILA AND YAVAPAI COUNTIES...
At 902 PM MST, severe thunderstorms were located along a line
extending from near Horseshoe Reservoir to near Jakes Corner, moving
south at 25 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Horseshoe Reservoir, Jakes Corner and Deer Creek.
This includes the following highways...
State Route 188 between mile markers 267 and 276.
State Route 87 between mile markers 230 and 239.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3397 11141 3401 11143 3400 11150 3400 11174
3402 11185 3424 11184 3406 11129 3391 11128
TIME...MOT...LOC 0402Z 345DEG 24KT 3410 11173 3395 11134
HAIL...0.75IN
WIND...60MPH
$$
JJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 8:10 PM MST, 31 minutes earlier.
Area forecast discussion, Jul 16, 8:10 PM MST, 31 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 810 PM MST Sun Jul 16 2017 .SYNOPSIS...Expect numerous showers and thunderstorms along and south of the Mogollon Rim and White Mountains heading into Monday, with isolated storms elsewhere. Heavy rainfall rates from the stronger storms will be capable of producing flash flooding across parts of the area. Moisture is expected to increase by Tuesday and Wednesday, with shower and thunderstorm coverage increasing across northern Arizona. && .UPDATE...A line of thunderstorms will continue to move south- southwest across northern Gila county and eastern Yavapai county during the next hour or two. The main threat will be flash flooding of area creeks and streams just south of the Mogollon Rim. Updated the forecast to increase POPS for that area based on current radar obs/trends. Otherwise the remaining forecast is on track. The updated products have been sent. && .PREV DISCUSSION /349 PM MST/....As anticipated another round of showers and thunderstorms rolled southwestward off the Mogollon Rim and White Mountains region and across central Arizona. Stronger storms were located across this region. Reports as of this afternoon include ping pong ball size hail north of Prescott. Stronger storms from Prescott south and west will have similar potential along with wind gusts approaching 60 mph. The main threat for flash flooding will be during the evening hours southwest of a line extending through Prescott and Black Canyon City. A Flash Flood Watch is in effect. In addition, look for another round of showers and storms across the Little Colorado River Valley and portions of the Mogollon Rim this evening as thunderstorm outflows roll across the area and tap any remain instability, mainly garden variety. Activity will end by around midnight. On Monday...The Flash Flood Watch continues for the Mogollon Rim, White Mountains and locations southward. The main threat for flooding will be in the afternoon into the early evening. Storms once again will form along the Mogollon Rim and over the White Mountains and head southward into deeper moisture. In addition to flash flooding wind gusts to 60 mph and up to 1 inch diameter hail will be possible. Storms will be more of a garden variety and fewer north of the Rim. For Tuesday onward...High pressure aloft shifts to a location over Colorado and Kansas with the steering flow pointing from southeast to northwest. More big storm complexes are anticipated over southern Arizona and northwest Mexico and this steering flow will open the door to moisture spreading across all of northern Arizona. The deepest moisture will push into areas along and south of the Mogollon Rim but also into northwest Arizona. The monsoon is here to stay for a while. && .AVIATION...For the 06Z package...VFR conditions will prevail over northern Arizona TAF sites through the remainder of the night. Scattered to numerous thunderstorms will develop again Monday afternoon. A few Monday afternoon storms may become severe producing 50 kt surface winds and hail up to an inch in diameter. Severe storms are most likely southwest of a KSEZ to KPRC line. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Numerous showers and storms are expected along and south of the Mogollon Rim through Tuesday with scattered coverage elsewhere. Timing of storm activity will generally be from late morning through mid evening. Expect higher humidity and cooler temperatures. Wednesday through Friday...Increasing monsoon moisture will bring greater storm coverage across all of northern Arizona. && .FGZ WATCHES/WARNINGS/ADVISORIES...Flash Flood Watch through Monday evening FOR AZZ008-015>018-037- 038. && PUBLIC...TM/McCollum AVIATION...TM FIRE WEATHER...MCT For Northern Arizona weather information visit weather.gov/flagstaff
Hazardous weather outlook, Jul 16, 8:19 PM MST, 22 minutes before
Hazardous Weather Outlook National Weather Service Flagstaff AZ 819 PM MST Sun Jul 16 2017 AZZ008-015>018-037-038-170430- Yavapai County Mountains-Western Mogollon Rim- Eastern Mogollon Rim-White Mountains-Northern Gila County- Yavapai County Valleys and Basins-Oak Creek and Sycamore Canyons- 819 PM MST Sun Jul 16 2017 This hazardous weather outlook is for Apache...Coconino... Northern Gila...Navajo...and Yavapai Counties in Northern Arizona. .DAY ONE...Tonight A flash flood watch remains in effect overnight. A line of showers and thunderstorms will roll through northern Gila county through midnight tonight. The main hazards will be 50 mph winds and dime sized hail. Flash flooding of area creeks in Gila County will also be possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday A flash flood watch will remain in effect through Monday evening. Activity will spread further northward with each day for better coverage north of the Mogollon Rim by the mid-week. Models suggest a slight drying trend could be possible by later next week depending on the movement of the high pressure but it is still early to settle on that outcome. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. AZZ004>007-009>014-039-040-170430- Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country- Coconino Plateau-Northeast Plateaus and Mesas Hwy 264 Northward- Chinle Valley-Chuska Mountains and Defiance Plateau- Little Colorado River Valley in Coconino County- Little Colorado River Valley in Navajo County- Little Colorado River Valley in Apache County-Black Mesa Area- Northeast Plateaus and Mesas South of Hwy 264- 819 PM MST Sun Jul 16 2017 This Hazardous Weather Outlook is for portions of north central Arizona and northeast Arizona. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday Activity will spread further northward with each day for better coverage north of the Mogollon Rim by the mid-week. Models suggest a slight drying trend could be possible by later next week depending on the movement of the high pressure but it is still early to settle on that outcome. .SPOTTER INFORMATION STATEMENT... Spotter activation is no anticipated at this time. TM
In the hours before
Special weather statement, Jul 16, 6:18 PM MST, 2 hours 23 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 618 PM MST SUN JUL 16 2017 AZZ012-013-015-016-170145- Little Colorado River Valley in Navajo County-Little Colorado River Valley in Coconino County-Western Mogollon Rim-Eastern Mogollon Rim- 618 PM MST SUN JUL 16 2017 ...LINE OF STRONG THUNDERSTORMS FROM METEOR CRATER TO JUST NORTH OF HEBER WILL MOVE SOUTHWESTWARD THROUGH 645 PM... At 615 PM MST, Doppler radar was tracking strong thunderstorms along a line extending from 8 miles south of Twin Arrows to 22 miles northwest of Aripine. Movement was southwest at 20 mph. Half inch hail, torrential rainfall and winds in excess of 40 mph will be possible with these storms. Locations impacted include... Dairy Springs Campground, Mormon Lake, Tremaine Lake, Starlight Pines, Double Springs Campground, Chevelon Canyon Dam, Long Lake, Chevelon Butte, Chevelon Crossing Campground, Chevelon Canyon Lake Campground, Chavez Mountain and Ashurst Lake Campgrounds. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3491 11159 3435 11072 3466 11055 3513 11128 TIME...MOT...LOC 0115Z 036DEG 16KT 3504 11126 3466 11067 JJ
Special weather statement, Jul 16, 6:52 PM MST, 1 hour 49 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 652 PM MST SUN JUL 16 2017 AZZ008-012-015-016-018-037-038-170230- Little Colorado River Valley in Coconino County-Yavapai County Valleys and Basins-Western Mogollon Rim-Northern Gila County-Yavapai County Mountains-Oak Creek and Sycamore Canyons-Eastern Mogollon Rim- 652 PM MST SUN JUL 16 2017 ...LINE OF STRONG THUNDERSTORMS FROM 10 MILES SOUTHEAST OF FLAGSTAFF TO NEAR HEBER WILL MOVE SOUTHWEST THROUGH 730 PM... At 649 PM MST, Doppler radar was tracking strong thunderstorms along a line extending from 10 miles southeast of Flagstaff to 13 miles north of Forest Lakes. Movement was southwest at 30 mph. Half inch hail and winds in excess of 40 mph will be possible with these storms. Locations impacted include... Stoneman Lake, Tonto Village, Mormon Lake, Tremaine Lake, Whispering Pines, Munds Park, Clints Well, Christopher Creek, Happy Jack, Starlight Pines, Kohls Ranch, Hunter Creek, Washington Park, Mead Ranch, Wet Beaver Creek Campground, Upper Lake Mary. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3474 11187 3422 11105 3456 11065 3509 11152 TIME...MOT...LOC 0149Z 041DEG 29KT 3499 11153 3453 11080 JJ
Local storm report, Jul 16, 7:39 PM MST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
739 PM MST SUN JUL 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0719 PM FLASH FLOOD 11 N ARIPINE 34.57N 110.41W
07/16/2017 NAVAJO AZ LAW ENFORCEMENT
NAVAJO COUNTY SHERIFF'S OFFICE DISPATCH
RECEIVED A PUBLIC REPORT OF FLASH FLOODING
OF THE SCOTT WASH OVER ARIZONA STATE ROUTE
377 BETWEEN MILE MARKERS 7 AND 8.
&&
TMSpecial weather statement, Jul 16, 7:39 PM MST, 1 hour 2 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 739 PM MST SUN JUL 16 2017 AZZ008-016-018-037-170315- Yavapai County Valleys and Basins-Northern Gila County-Yavapai County Mountains-Eastern Mogollon Rim- 739 PM MST SUN JUL 16 2017 ...A LINE OF STRONG THUNDERSTORMS FROM 10 MILES NORTH OF PINE TO 5 MILES SOUTH OF HEBER WILL MOVE SOUTH THROUGH 815 PM... At 734 PM MST, Doppler radar was tracking strong thunderstorms along a line extending from 11 miles southwest of Happy Jack to 12 miles southwest of Aripine. Movement was southwest at 30 mph. Half inch hail, torrential rainfall, and winds in excess of 40 mph will be possible with these storms as they move into Pine, Kohls Ranch and eventually Payson. Locations impacted include... Payson, Forest Lakes, Star Valley, Geronimo Estates, Strawberry, East Verde Estates, Flowing Springs, Pine, Hunter Creek, Mead Ranch, Haigler Creek, Mesa Del Caballo, Tonto Village, Freedom Acres, Whispering Pines, Childs Power Plant, Round Valley, Young, Clints Well and Christopher Creek. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3436 11180 3395 11067 3430 11046 3469 11155 TIME...MOT...LOC 0234Z 026DEG 26KT 3460 11151 3427 11058 JJ
Special weather statement, Jul 16, 8:12 PM MST, 29 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 812 PM MST SUN JUL 16 2017 AZZ008-016-018-037-170400- Yavapai County Valleys and Basins-Northern Gila County-Yavapai County Mountains-Eastern Mogollon Rim- 812 PM MST SUN JUL 16 2017 ...A LINE OF STRONG THUNDERSTORMS WILL MOVE SOUTHWARD THROUGH PINE, STRAWBERRY, PAYSON THROUGH 9 PM... At 810 PM MST, Doppler radar was tracking strong thunderstorms along a line extending from near Childs Power Plant to 14 miles east of Young. Movement was southwest at 25 mph. Dime size hail and wind gusts of 50 to 55 mph will be possible with these storms. Locations impacted include... Payson, Star Valley, Haigler Creek, Mesa Del Caballo, Tonto Village, Geronimo Estates, Freedom Acres, Strawberry, East Verde Estates, Whispering Pines, Rye, Oxbow Estates, Round Valley, Young, Flowing Springs, Gisela, Kohls Ranch, Pine and Jakes Corner. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3417 11197 3382 11078 3415 11056 3452 11168 TIME...MOT...LOC 0310Z 032DEG 22KT 3442 11167 3412 11069 JJ
Local storm report, Jul 16, 8:39 PM MST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
839 PM MST SUN JUL 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0817 PM TSTM WND GST 11 WSW STRAWBERRY 34.36N 111.68W
07/16/2017 M59 MPH YAVAPAI AZ MESONET
RAWS SITE TR489.
&&
TMThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 5:37 PM MST | Special Weather Statement | FGZ | 23 min | |
| Jul 16, 5:41 PM MST | Severe Thunderstorm Warning | FGZ | Navajo | 34 min |
| Jul 16, 5:59 PM MST | Flash Flood Warning | FGZ | Navajo | 3 hr |
| Jul 16, 6:18 PM MST | Special Weather Statement | FGZ | 27 min | |
| Jul 16, 6:44 PM MST | Areal Flood Advisory | FGZ | Coconino, Navajo | 2 hr |
| Jul 16, 6:52 PM MST | Special Weather Statement | FGZ | 38 min | |
| Jul 16, 7:33 PM MST | Flash Flood Warning | FGZ | Navajo | 3 hr |
| Jul 16, 7:39 PM MST | Special Weather Statement | FGZ | 36 min | |
| Jul 16, 8:01 PM MST | Flash Flood Warning | FGZ | Gila | 3 hr |
| Jul 16, 8:12 PM MST | Special Weather Statement | FGZ | 48 min | |
| Jul 16, 9:36 PM MST | Flash Flood Warning | FGZ | Gila, Yavapai | 3 hr |
| Jul 17, 4:26 AM MST | Areal Flood Advisory | FGZ | Navajo | 3 hr |
| Jul 17, 11:31 AM MST | Special Weather Statement | FGZ | 44 min | |
| Jul 17, 12:27 PM MST | Areal Flood Advisory | FGZ | Apache, Navajo | 3 hr |
| Jul 17, 2:20 PM MST | Special Weather Statement | FGZ | Yavapai | 40 min |
| Jul 17, 2:52 PM MST | Special Weather Statement | FGZ | 38 min | |
| Jul 17, 3:20 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 40 min |
| Jul 17, 3:56 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Jul 17, 4:35 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.